GERD is a problem that many Americans suffer from, and it is often a lifelong issue. In younger people like yourself, it can be especially problematic as the long term effects of acid being passed from your stomach (where it belongs) into your esophagus (where it doesn't) can cause microscopic changes in the type of cell that lines your esophagus. Additionally and over time, the chronic inflammation can cause other long term changes, including the worst-case scenario of esophageal cancer. So it is important to control your GERD symptoms. Most GERD is best addressed with dietary and lifestyle changes, including losing weight. Please continue to address these issues with your doctor
As for your question about NSAIDs, you are right to be concerned. Your doctor is talking about short term problems, such as a headache
and body aches, that will not require chronic NSAID therapy. When taken with food, your physician is correct in saying that short term use should not be a problem. You are correct, however, that these should not be taken for long periods of time, as they can predispose your stomach to having breakdowns in the lining of the stomach wall. In your specific case, however, GERD does not increase your risk of these problems, as GERD affects your esophagus, and chronic NSAIDs generally would affect your stomach. Please continue to discuss your concerns with your physician.